Get Help Today. (800) 516-4357

Tianeptine Withdrawal & Detox

Tianeptine withdrawal, sharing similarities with opioid withdrawal, includes symptoms like nervousness, nausea, and tremors. The intensity and duration of withdrawal vary based on usage patterns and individual factors. Detoxification should be medically supervised to ensure safety and address underlying addiction issues effectively.

Struggling with Antidepressant Addiction? Get Help Now

Are you or someone you know struggling with addiction?

I may have a problem I am concerned for a loved one

Tianeptine withdrawal isn’t well studied, but it’s known to occur and seems to share similarities to opioid withdrawal. Detoxing from tianeptine isn’t usually life-threatening, but in severe cases, it has led to hospitalization. 

If you have been using tianeptine for a while, you shouldn’t suddenly stop using it on your own. Consult a doctor or addiction specialist who can guide your withdrawal process. This ensures your safety throughout the process and increases the likelihood that you won’t return to using it during detox.

What Is Tianeptine Withdrawal?

Tianeptine withdrawal occurs after taking tianeptine for a prolonged period, and it usually includes uncomfortable, flu-like symptoms. 

Tianeptine is an antidepressant that is legal in some countries, but the FDA considers it to have too much potential for harm to be worth the benefits it can have in treating depression and similar mood disorders. As a result, it is not approved for use in the U.S., and it is banned in many states.

Tianeptine withdrawal is often described as being similar to opioid withdrawal, which is notoriously known for being challenging. 

What Causes Withdrawal From Tianeptine?

Although understudied, tianeptine stimulates the release of the neurotransmitter dopamine in the nucleus accumbens. To simplify some of the complex neurochemistry involved, this essentially means that it causes a release of a chemical that is key to what makes behaviors feel rewarding and motivates us to continue engaging in those behaviors. 

While there may be other elements to why tianeptine withdrawal occurs, at least part of its dependence and addiction potential is likely the result of this interaction. As one takes tianeptine, the brain grows to find the behavior rewarding. It also chemically adjusts to the continued presence of the drug. Eventually, this can result in physical dependence, with the body treating the presence of tianeptine as its usual state. 

Once a person develops physical dependence on a drug, their body will experience unpleasant symptoms in the absence of that drug. In its sober state, the brain is overcompensating because it expects the presence of tianeptine and normally is trying to make adjustments based on its presence. It takes time for the brain to readjust to the absence of the drug and begin acting normally, which is why withdrawal can last for weeks or more in some cases. 

What Are the Common Symptoms of Tianeptine Withdrawal?

Tianeptine withdrawal symptoms have been described as similar to those of opioid withdrawal. Commonly reported symptoms include the following:

  • Nervousness
  • Diarrhea
  • Diaphoresis (heavy sweating)
  • Hypertension
  • Nausea 
  • Tachycardia (rapid heartbeat)
  • Tremors
  • Vomiting

It’s worth noting this information comes from data reported to the National Poison Data System (NPDS), meaning it will be biased toward symptoms concerning enough that people felt the need to call in. What the “average” experience with tianeptine withdrawal looks like has not been well studied, although there is likely significant overlap with these reported symptoms.

Factors That Determine the Intensity of Withdrawal Symptoms

Because tianeptine withdrawal isn’t thoroughly researched, the factors that may cause intensity to be more severe aren’t fully understood. However, some things can generally be expected to affect the intensity of withdrawal and likely will in the case of tianeptine use as well.

Some of these factors include how long one has been using tianeptine, how much they have been using in a given session, and how often they have engaged in such use. A person’s physiology can also affect withdrawal severity, with certain health conditions causing drugs to metabolize differently in the body, and genetics sometimes impacting how withdrawal affects a given person.

Polydrug use, where one uses multiple drugs together (either for medicinal purposes or for the purpose of abuse) can also potentially affect withdrawal. For example, abusing multiple drugs that can cause dependence together and then trying to quit all of them at once will usually make withdrawal especially severe.

One factor that almost always impacts the intensity of withdrawal is how rapidly one stops taking a drug. Slowly reducing the dose each day tends to cause less severe withdrawal than stopping all at once. 

Because tianeptine is considered dangerous by the FDA, don’t attempt withdrawal on your own. Talk to a doctor before trying to taper your doses. They should monitor your detox process to ensure you remain safe throughout the entire withdrawal process.

How Long Does Withdrawal Last?

There is a lack of evidence-based data on the expected withdrawal timeline from tianeptine. Again, withdrawal from the drug has been compared to that of opioids in reputable government sources.

Acute withdrawal, where withdrawal is most intense, from short-acting opioids tends to last 4 to 10 days. Acute withdrawal from long-acting opioids tends to last 10 to 20 days. 

This is then followed by a protracted withdrawal phase, where withdrawal is less intense, that can last up to 6 months. During this period, an individual will feel generally unwell and may experience intense drug cravings, but they will often be able to function relatively normally in their day-to-day life. 

If medications are used as part of the withdrawal process, this will influence the overall timeline.

Detoxing From Tianeptine

Detoxing from tianeptine is best done by consulting with a medical professional. They can help you plan the easiest way to safely detox from the substance, and they may offer alternative antidepressant solutions if you were taking the medication to help with mental health symptoms. 

One thing that is known is that severe withdrawal has sometimes resulted in hospitalization, but this seems rare. There are not any confirmed cases of deaths directly resulting from stopping tianeptine use and going through withdrawal. Again, this process should still be monitored by a doctor.

Get Help for Addiction to Tianeptine

Importantly, detoxing from a drug doesn’t “cure” addiction. If you’ve compulsively used tianeptine in an attempt to self-treat mental illness or to avoid withdrawal, you may have an addiction. 

The ideal path toward addiction recovery depends on your needs but usually involves some amount of talk therapy, with cognitive behavioral therapy (CBT) often being the first-line therapy used for addiction. With the right care, you can effectively learn to avoid and manage relapse triggers, so you don’t return to tianeptine abuse in the future.

Updated January 19, 2024
Take The Next Step Now
Call Us Now Check Insurance